Mathematical Problems in Engineering

Mathematical Problems in Engineering / 2009 / Article

Research Article | Open Access

Volume 2009 |Article ID 824385 | 10 pages | https://doi.org/10.1155/2009/824385

Application of Variational Iteration Method to Fractional Hyperbolic Partial Differential Equations

Academic Editor: Jihuan Huan He
Received04 May 2009
Revised16 Jul 2009
Accepted06 Oct 2009
Published05 Jan 2010

Abstract

The solution of the fractional hyperbolic partial differential equation is obtained by means of the variational iteration method. Our numerical results are compared with those obtained by the modified Gauss elimination method. Our results reveal that the technique introduced here is very effective, convenient, and quite accurate to one-dimensional fractional hyperbolic partial differential equations. Application of variational iteration technique to this problem has shown the rapid convergence of the sequence constructed by this method to the exact solution.

1. Introduction

It is known that various problems in fluid mechanics (dynamics, elasticity) and other areas of physics lead to fractional partial differential equations. Methods of solutions of problems for fractional differential equations have been studied extensively by many researchers (see [111]).

The variational iteration method (VIM), which was proposed by He (see, e.g., [1221]), was successfully applied to autonomous ordinary and partial differential equations and other fields. He [15] was the first research who applied the VIM to fractional differential equations. Odibat and Momani [22] extended the application of this method to provide approximate solutions for initial value problems of nonlinear partial differential equations of fractional order. VIM [2325] is relatively a new approach to provide an analytical approximation to linear and nonlinear problems which is particularly valuable tools for scientists and applied mathematicians. Yulita et al. [26] used the VIM to obtain analytical solutions of fractional heat- and wave-like equations with variable coefficients. In the Ashyralyev et al. [27], the mixed boundary value problem for the multidimensional fractional hyperbolic equation is considered. The first order of accuracy in and the second order of accuracy in space variables for the approximate solution of problem were presented. The stability estimates for the solution of this difference scheme and its first- and second-order difference derivatives were established. A procedure of modified Gauss elimination method [28] was used for solving this difference scheme in the case of one-dimensional fractional hyperbolic partial differential equations.

In this paper, we apply variational iteration method to fractional hyperbolic partial differential equations and then we compare the results with those obtained using modified Gauss elimination method [27].

2. Definitions

Definition 2.1. A reel function , , is said to be in the space , , if there exists a real number , such that , where , and it is said to be in the space if , .

Definition 2.2. If and , then where is called the Riemann-Liouville fractional integral operator of order .

Definition 2.3. For , we let which is called the Riemann-Liouville fractional derivative operator of order .

3. Variational teration Method

In the present paper, the mixed boundary value problem for the multidimensional fractional hyperbolic equation is considered. Here is the unit open cube in the -dimensional Euclidean space with boundary , , , , and are given smooth functions and .

The correction functional for (3.1) can be approximately expressed as follows: where is a general Lagrangian multiplier [29] and is considered as a restricted variation as a restricted variation [21], that is, , and is its initial approximation. Using the above correction functional stationary and noticing that , we obtain From the above relation for any , we get the Euler-Lagrange equation: with the following natural boundary conditions: Therefore, the Lagrange multiplier can be identified as follows: Substituting the identified Lagrange multiplier into (3.2), following variational iteration formula can be obtained: In this case, let an initial approximation be. Then approximate solution takes the form .

3.1. The Difference Scheme

The discretization of problem (3.1) is carried out in two steps. In the first step, let us define the grid space We introduce the Banach space of the grid functions defined on equipped with the norm To the differential operator generated by problem (3.1), we assign the difference operator by the formula acting in the space of grid functions satisfying the conditions for all It is known that is a self-adjoint positive definite operator in . With the help of we arrive at the initial boundary value problem for an finite system of ordinary fractional differential equations.

In the second step, applying the first order of approximation formula for and using the first order of accuracy stable difference scheme for hyperbolic equations (see [30]), one can present the first order of accuracy difference scheme: for the approximate solution of problem (3.1). Here

3.2. Example  1

For the numerical result, the mixed problem for solving the one-dimensional fractional hyperbolic partial differential equation is considered.

According to the formula (3.7), the iteration formula for (3.13) is given by Now we start with an initial approximation:

Using the above iteration formula (3.14), we can obtain the other components as and so on; in the same manner the rest of the components of the iteration formula (3.14) can be obtained using the Maple package.

3.3. Example  2

We consider one-dimensional fractional hyperbolic partial differential equation as follows: The iteration formula for (3.17) is given by When an initial approximation is , we have the other components as and so on. For (3.18), the rest of the components of the iteration formula can be obtained using the Maple 10 package.

4. Conclusions

Variational iteration method is a powerful and efficient technique in finding exact and approximate solutions for one-dimensional fractional hyperbolic partial differential equations. The solution procedure is very simple by means of variational theory, and only a few steps lead to highly accurate solutions which are valid for the whole solution domain. The results of applying variational iteration method are exactly the same as those obtained by modified Gauss elimination method [27]. All Computations are performed by Maple 10 package program.

Figure 1 shows the exact solution of (3.13). Figure 2 shows difference scheme solution of (3.13). Figure 3 shows approximate solution by VIM for (3.13). Figure 4 shows the exact solution of (3.17). Figure 5 shows approximate solution by VIM for (3.17).

References

  1. I. Podlubny, Fractional Differential Equations, vol. 198 of Mathematics in Science and Engineering, Academic Press, San Diego, Calif, USA, 1999. View at: MathSciNet
  2. S. G. Samko, A. A. Kilbas, and O. I. Marichev, Fractional Integrals and Derivatives, Gordon and Breach Science, Yverdon, Switzerland, 1993. View at: Zentralblatt MATH | MathSciNet
  3. J.-L. Lavoie, T. J. Osler, and R. Tremblay, “Fractional derivatives and special functions,” SIAM Review, vol. 18, no. 2, pp. 240–268, 1976. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  4. V. E. Tarasov, “Fractional derivative as fractional power of derivative,” International Journal of Mathematics, vol. 18, no. 3, pp. 281–299, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  5. A. E. M. El-Mesiry, A. M. A. El-Sayed, and H. A. A. El-Saka, “Numerical methods for multi-term fractional (arbitrary) orders differential equations,” Applied Mathematics and Computation, vol. 160, no. 3, pp. 683–699, 2005. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  6. A. M. A. El-Sayed and F. M. Gaafar, “Fractional-order differential equations with memory and fractional-order relaxation-oscillation model,” Pure Mathematics and Applications, vol. 12, no. 3, pp. 296–310, 2001. View at: Google Scholar | MathSciNet
  7. A. M. A. El-Sayed, A. E. M. El-Mesiry, and H. A. A. El-Saka, “Numerical solution for multi-term fractional (arbitrary) orders differential equations,” Computational & Applied Mathematics, vol. 23, no. 1, pp. 33–54, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  8. R. Gorenflo and F. Mainardi, “Fractional calculus: integral and differential equations of fractional order,” in Fractals and Fractional Calculus in Continuum Mechanics (Udine, 1996), A. Carpinteri and F. Mainardi, Eds., vol. 378 of CISM Courses and Lectures, pp. 223–276, Springer, Vienna, Austria, 1997. View at: Google Scholar | MathSciNet
  9. D. Matignon, “Stability results for fractional differential equations with applications to control processing,” in Computational Engineering in System Application, Vol. 2, pp. 963–968, IMACS, IEEE-SMC, Lille, France, 1996. View at: Google Scholar
  10. A. Ashyralyev, “A note on fractional derivatives and fractional powers of operators,” Journal of Mathematical Analysis and Applications, vol. 357, no. 1, pp. 232–236, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  11. I. Podlubny and A. M. A. El-Sayed, On Two Definitions of Fractional Calculus, Slovak Academy of Science-Institute of Experimental Physics, 1996.
  12. J.-H. He, “Variational iteration method for delay differential equations,” Communications in Nonlinear Science and Numerical Simulation, vol. 2, no. 4, pp. 235–236, 1997. View at: Publisher Site | Google Scholar | Zentralblatt MATH
  13. J.-H. He, “Semi-inverse method of establishing generalized variational principles for fluid mechanics with emphasis on turbomachinery aerodynamics,” International Journal of Turbo and Jet Engines, vol. 14, no. 1, pp. 23–28, 1997. View at: Google Scholar
  14. J.-H. He, “Approximate solution of nonlinear differential equations with convolution product nonlinearities,” Computer Methods in Applied Mechanics and Engineering, vol. 167, no. 1-2, pp. 69–73, 1998. View at: Google Scholar
  15. J.-H. He, “Approximate analytical solution for seepage flow with fractional derivatives in porous media,” Computer Methods in Applied Mechanics and Engineering, vol. 167, no. 1-2, pp. 57–68, 1998. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  16. J.-H. He, “Variational iteration method—a kind of non-linear analytical technique: some examples,” International Journal of Non-Linear Mechanics, vol. 34, no. 4, pp. 699–708, 1999. View at: Google Scholar
  17. J.-H. He, “Variational iteration method for autonomous ordinary differential systems,” Applied Mathematics and Computation, vol. 114, no. 2-3, pp. 115–123, 2000. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  18. J.-H. He, “Variational theory for linear magneto-electro-elasticity,” International Journal of Nonlinear Sciences and Numerical Simulation, vol. 2, no. 4, pp. 309–316, 2001. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  19. J.-H. He, “Variational principle for nano thin film lubrication,” International Journal of Nonlinear Sciences and Numerical Simulation, vol. 4, no. 3, pp. 313–314, 2003. View at: Google Scholar
  20. J.-H. He, “Variational principles for some nonlinear partial differential equations with variable coefficients,” Chaos, Solitons & Fractals, vol. 19, no. 4, pp. 847–851, 2004. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  21. J.-H. He, Generalized Variational Principles in Fluids, Science & Culture Publishing House of China, Hong Kong, 2003. View at: MathSciNet
  22. Z. Odibat and S. Momani, “Numerical methods for nonlinear partial differential equations of fractional order,” Applied Mathematical Modelling, vol. 32, no. 1, pp. 28–39, 2008. View at: Publisher Site | Google Scholar
  23. Z. M. Odibat and S. Momani, “Application of variational iteration method to nonlinear differential equations of fractional order,” International Journal of Nonlinear Sciences and Numerical Simulation, vol. 7, no. 1, pp. 27–34, 2006. View at: Google Scholar
  24. S. Momani and S. Abuasad, “Application of He's variational iteration method to Helmholtz equation,” Chaos, Solitons & Fractals, vol. 27, no. 5, pp. 1119–1123, 2006. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  25. S. Momani and Z. Odibat, “Numerical comparison of methods for solving linear differential equations of fractional order,” Chaos, Solitons & Fractals, vol. 31, no. 5, pp. 1248–1255, 2007. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  26. M. R. Yulita, M. S. M. Noorani, and I. Hashim, “Variational iteration method for fractional heat- and wave-like equations,” Nonlinear Analysis: Real World Applications, vol. 10, no. 3, pp. 1854–1869, 2009. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  27. A. Ashyralyev, F. Dal, and Z. Pinar, “On the numerical solution of fractional hyperbolic partial differential equations,” Mathematical Problems in Engineering, vol. 2009, Article ID 730465, 11 pages, 2009. View at: Publisher Site | Google Scholar
  28. A. A. Samarskii and E. S. Nikolaev, Numerical Methods for Grid Equations. Vol. II. Iterative Methods, Birkhäuser, Basel, Switzerland, 1989. View at: MathSciNet
  29. M. Inokvti, H. Sekine, and T. Mura, “General use of the Lagrange multiplier in nonlinear mathematical physics,” in Variational Method in the Mechanics of Solids, S. Nemar-Nasser, Ed., Pergamon Press, Oxford, UK, 1978. View at: Google Scholar
  30. A. Ashyralyev and P. E. Sobolevskii, “A note on the difference schemes for hyperbolic equations,” Abstract and Applied Analysis, vol. 6, no. 2, pp. 63–70, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet

Copyright © 2009 Fadime Dal. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

827 Views | 708 Downloads | 11 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.